North Carolina, 2018

Flash Flooding and Hail in North Carolina, July 21 to 22, 2018

July 21 to 22, 2018 · NWS RAH · 12 events in 6 counties and zones

Multiple disturbances rotating around an upper-level low across the Ohio Valley produced multiple clusters of showers and storms across central NC during the late evening and overnight hours. Convection congealed into an MCS-like complex and pushed east during the overnight hours which produced some isolated wind damage and pockets of heavy rainfall which produced flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Multiple disturbances rotating around an upper-level low across the Ohio Valley produced multiple clusters of showers and storms across central NC during the late evening and overnight hours. Convection congealed into an MCS-like complex and pushed east during the overnight hours which produced some isolated wind damage and pockets of heavy rainfall which produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 21, 7:48 PM EST, 44 minutes earlier.

Area forecast discussion, Jul 21, 7:48 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
848 PM EDT Sat Jul 21 2018

.SYNOPSIS...
A mid and upper level low pressure will move SE through the TN
Valley toward the southern Appalachians through Sunday. The upper
trough is forecast to remain just west of our region, bringing a
deep, moist, southerly flow through mid-week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 PM Saturday...

A large mid-level closed low over the southern Great Lakes and Ohio
Valley will set the stage for an unsettled weather pattern during
much of the near, short, and even long term periods. Meanwhile, sfc
low pressure now centered over SE VA and NE NC will move northward
tonight, having little additional impact on our weather.

The main wx story for this evening and overnight will be scattered
to numerous showers and thunderstorms expected to develop to our
west over the mountains during the next few hours, aided by a mid-
level short wave that will rotate eastward around the southern side
of the aforementioned closed low.  This thunderstorm activity is
then progged by most CAMs to move east across the western Piedmont
during the evening hours, then across the eastern Piedmont by
midnight, before decreasing in coverage and intensity as it
approaches the Coastal Plain after midnight. Given the timing of
this activity and resulting limited instability over our area, and
best deep layer shear to our south, the expectation at this point is
that most storms should remain below svr criteria; however, an
isolated strong storm with gusty winds can't be entirely ruled out
given the dynamic forcing present with this activity.  Lows tonight
around 70.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 330 PM Saturday...

The day should start of quiet with subsidence behind tonight's short
wave and convection.  Then as the day progresses and the closed mid-
level low over the Ohio Valley drifts south, we may see another
round of showers and thunderstorms develop to our west over the
mountains and move east into our western zones during the late-day
or evening period.  In terms of temperatures, we should see more
sunshine on Sunday compared to today given that the coastal system
will be gone and given aforementioned early-day subsidence over our
area, thus look for highs climbing into the mid to upper 80s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 330 PM Saturday...

A piece of the closed mid-level low is progged to break off and
slowly drift into deep south region, resulting in a long fetch of
deep moist south to southeasterly flow to become established over
central and eastern NC beginning Monday and lingering perhaps into
Wednesday, before the closed low begins to open up and lift toward
the northeast during the late-week period.  The end result will be
unsettled, to perhaps wet weather right through the long term
period. Temps during this time will be dependent on whether any
breaks in the rain/clouds happen, so for now, will stay close to
climo, or perhaps a few degrees below climo.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 845 PM Saturday...

A strong upper level disturbance will lift newd across the srn
Appalachians and Carolinas tonight, where it will interact with a
surface frontal zone draped at 00Z from near EXX to FAY to PGV. A
weak frontal/surface low and related compact cluster of showers and
storms will likely develop and track newd across cntl NC tonight,
thereby causing initially VFR conditions to become sub-VFR as the
convection moves overhead. Additionally, patches of mainly MVFR
ceilings may develop along and north of the front, including at all
of the cntl NC TAF sites, late tonight and early Sunday. A risk of
an MVFR ceiling will then persist through around 16Z, after which
time cloud bases will have lifted and/or scattered to VFR range.
While scattered showers and storms are expected again Sunday
afternoon and evening, confidence in timing and location precludes
inclusion in the TAFs at this time.

Outlook: Moist and perturbed sly deep layer flow will result in an
above average chance of showers and storms, and late night-early day
sub-VFR ceilings, through the middle of next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...np
SHORT TERM...np
LONG TERM...np
AVIATION...MWS
Hazardous weather outlook, Jul 21, 8:21 PM EST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
921 PM EDT Sat Jul 21 2018

NCZ007>011-026>028-230130-
Person-Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-
921 PM EDT Sat Jul 21 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periods of showers and thunderstorms are expected to bring locally
heavy rainfall during the work week. The greatest threat for
thunderstorms with heavy rain will be during the afternoon and
evening hours each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ021>025-038>043-078-230130-
Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Wayne-
921 PM EDT Sat Jul 21 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

A few strong thunderstorms are possible overnight. The primary
threat is expected to be wind gusts in excess of 50 MPH and periods
of heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periods of showers and thunderstorms are expected to bring locally
heavy rainfall during the work week. The greatest threat for
thunderstorms with heavy rain will be during the afternoon and
evening hours each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ073>077-083>086-088-089-230130-
Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
921 PM EDT Sat Jul 21 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

A few strong to locally severe thunderstorms are possible this
evening and overnight. The primary threat is expected to be locally
damaging winds and periods of heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periods of showers and thunderstorms are expected to bring locally
heavy rainfall during the work week. The greatest threat for
thunderstorms with heavy rain will be during the afternoon and
evening hours each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 21, 8:11 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Raleigh NC
911 PM EDT SAT JUL 21 2018

NCZ075-084>086-220215-
Scotland NC-Richmond NC-Hoke NC-Moore NC-
911 PM EDT SAT JUL 21 2018

...A CLUSTER OF THUNDERSTORMS WITH STRONG WIND GUSTS AND SMALL HAIL
WILL AFFECT SOUTHERN MOORE... NORTHEASTERN SCOTLAND...CENTRAL
RICHMOND AND HOKE COUNTIES UNTIL 1015 PM EDT...

At 909 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 9 miles north of
Rockingham to near Hoffman. Movement was east northeast at 15 mph.

Wind gusts up to 45 or 50 mph and pea-sized hail will be possible
with these storms.

Locations impacted include...
Southern Pines, Rockingham, Raeford, Pinehurst, Aberdeen, Hoffman,
Pinebluff, Ellerbe, Foxfire and Norman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts of this
magnitude are capable of producing tree damage, including isolated
instances of knocking down small or weakened trees. Unsecured, light
outdoor objects may also blow around.

&&

LAT...LON 3502 7989 3504 7988 3507 7991 3510 7991
      3518 7973 3518 7968 3516 7964 3516 7962
      3517 7962 3520 7966 3522 7922 3516 7910
      3513 7911 3493 7906 3492 7908 3488 7960
TIME...MOT...LOC 0109Z 255DEG 15KT 3506 7983 3499 7954

26

The radar

The Raleigh/Durham radar (KRAX), 133 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Richmond

When
July 21, 8:32 PM EST
Where
Richmond County, 1.04 mi E of Ellerbe
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
35.071, -79.762

A power-line was reported down across Page Street.

Thunderstorm Wind, Moore

When
July 21, 8:40 PM EST
Where
Moore County, 0.56 mi E of Garren Hill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.180, -79.510

One tree was blown down along Foxfire Road.

Thunderstorm Wind, Guilford

When
July 21, 9:05 PM EST
Where
Guilford County, 2.78 mi NW of Oak Ridge Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.229, -80.035

One tree was reported down on Coldwater Road, near U.S. Highway 158.

Thunderstorm Wind, Guilford

When
July 21, 9:13 PM EST
Where
Guilford County, 2.58 mi SSW of Summerfield
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.165, -79.916

One tree was reported down on Stanely Huff Road, near Deer Meadow Lane.

Hail, Harnett

When
July 21, 9:20 PM EST
Where
Harnett County, 1.37 mi NNE of Spout Spgs
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
35.288, -79.059

Dime to quarter size hail was reported along Buffalo Lake Road, near Carolina Lakes Road.

Thunderstorm Wind, Harnett

When
July 21, 10:06 PM EST
Where
Harnett County, 2.5 mi N of Angier
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.536, -78.750

Trees were reported down along Kennebec Church Road.

Thunderstorm Wind, Wake

When
July 21, 10:23 PM EST
Where
Wake County, 3.3 mi SE of South Raleigh Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
35.585, -78.660

Multiple trees were blown down near NC Highway 42.

Thunderstorm Wind, Wake

When
July 21, 10:28 PM EST
Where
Wake County, 1.31 mi SW of Williams Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.637, -78.687

One tree was reported down near the intersection of Fanny Brown Road and Banks Road.

Thunderstorm Wind, Johnston

When
July 21, 10:50 PM EST
Where
Johnston County, 1.09 mi E of Clayton
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.652, -78.451

One tree was blown down near the intersection of Washington and Wall Streets.

Thunderstorm Wind, Harnett

When
July 22, 12:40 AM EST
Where
Harnett County, 0.69 mi S of Coats
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
35.410, -78.680

Multiple trees reported down near Coats. Minor damage to a structure was reported on Brick Mill Road. Monetary damages unknown.

Flash Flood, Johnston

When
July 22, 5:20 AM EST to 7:29 AM EST
Where
Johnston County, 4.38 mi SSE of Emit to 4.2 mi SSE of Emit
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.669, -78.251

Flash flooding was reported at the intersection of NC Highway 42 and NC Highway 39.

Flash Flood, Harnett

When
July 22, 5:29 AM EST to 7:30 AM EST
Where
Harnett County, 3.43 mi NE of Dunn to 3.34 mi NE of Dunn
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.352, -78.574

US 301 N at Bryan McLamb Lane closed due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776173, 776177, 776181, 776184, 776189, 776191, 776195, 776196, 776197, 776211, 776202, 776209.